North Dakota, 2007

Tornado and Hail in North Dakota, July 9, 2007

July 9, 2007 · NWS BIS · 19 events in 9 counties and zones

In the early afternoon of July 9th, Severe Thunderstorm Watch 497 was issued in anticipation of severe thunderstorms developing along and ahead of a strong short wave trough and associated surface low/cold front over western North Dakota. Later in the afternoon, Severe Thunderstorm Watch 502 was issued to include all of central North Dakota as the short wave trough and cold front advanced…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$207,000
Crop damage
$413,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the early afternoon of July 9th, Severe Thunderstorm Watch 497 was issued in anticipation of severe thunderstorms developing along and ahead of a strong short wave trough and associated surface low/cold front over western North Dakota. Later in the afternoon, Severe Thunderstorm Watch 502 was issued to include all of central North Dakota as the short wave trough and cold front advanced eastward. Numerous severe thunderstorm warnings and several tornado warnings were issued. Several reports of large hail, numerous reports of severe thunderstorm wind gusts, and 1 confirmed tornado report were received during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 9, 12:20 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 9, 12:20 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
220 PM CDT MON JUL 9 2007

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
FORECAST PROBLEM TODAY WILL BE CONVECTION THIS AFTERNOON AND
TONIGHT. CONVECTION ALREADY GETTING GOING IN EASTERN MONTANA.
STRONG SHORTWAVE OVER SOUTHEAST SASKATCHEWAN WILL CONTINUE TO PUSH
SOUTHEAST...INCREASING INSTABILITY/LIFT ACROSS THE REGION. AHEAD OF
THIS...SURFACE TO 85H SOUTHERLY FLOW WILL INCREASE OVER WESTERN
NORTH DAKOTA THIS AFTERNOON. THIS WILL BRING INCREASING MOISTURE TO
THE AREA AS WELL. LOOKS LIKE INGREDIENTS ARE COMING TOGETHER FOR A
SEVERE WEATHER OUTBREAK THIS AFTERNOON/EVENING. ALTHOUGH LOW LEVEL
MOISTURE WILL BE SOMEWHAT LIMITED...DUE TO THE STRENGTH OF THE MID
LEVEL SHORTWAVE...AND THUS...INCREASING LOW LEVEL FLOW...SHEAR WILL
BE SUFFICIENT FOR A TORNADIC THREAT LATE THIS AFTERNOON WITH
SUPERCELL THUNDERSTORMS. HOWEVER...WIND/HAIL WILL BE THE MAIN THREAT
THIS AFTERNOON AND THIS THREAT WILL CONTINUE THIS EVENING...AS
SYSTEM TRANSFORMS INTO MORE OF A LINEAR MCS. PREVIOUS GRIDS HAD A
PRETTY GOOD HANDLE ON THE SITUATION. DID SOME MINOR ADJUSTMENTS TO
EXPAND COVERAGE OF HIGHER POPS FARTHER SOUTH AND WEST.

AFTER TONIGHT...WILL SEE A STRONG NORTHWEST FLOW ON TUESDAY.
THINKING WE SHOULD STAY BELOW ADVISORY CRITERIA...BUT WINDY AND WILL
CARRY ADVISORY ON THE LAKES.

TEMPERATURES WILL BE COOLER ON TUESDAY AND WILL REMAIN AT OR BELOW
NORMAL THROUGH THE SHORT TERM PERIOD.

ONLY CHANCE OF PRECIPITATION AFTER TONIGHT SYSTEM...WILL BE SOME
LINGERING PRECIP IN THE EASTERN CWA ON TUESDAY. ALSO ADDED A SLIGHT
CHANCE OF PRECIP ON WEDNESDAY AS ANOTHER SHORTWAVE DROPS OVER THE
AREA IN NORTHWEST FLOW.

.LONG TERM...FRIDAY THROUGH MONDAY NIGHT...
A SHARP UPPER LEVEL RIDGE OVER THE ROCKIES WILL REMAIN IN PLACE
THROUGH THE LONG TERM.  SHORT WAVES MOVING DOWN THE PLAINS SIDE OF
THE RIDGE WILL ONLY BRUSH THE FORECAST INITIALLY...KEEPING THE
CHANCE OF PRECIP LOW AS THE ASSOCIATED SYSTEMS WILL BE MOVING SOUTH
LIMITING THE SUPPLY OF LOW LEVEL MOISTURE.  WILL PUT A SLIGHT CHANCE
OF TSTMS IN SUNDAY NIGHT AND MONDAY...AS THE RIDGE LOOSES SOME OF
ITS AMPLITUDE ALLOWING A SHORT WAVE TO MOVE DOWN OVER THE AREA.
TEMPERATURES WILL REMAIN WITHIN THE NORMAL RANGE THROUGH THE PERIOD.

&&

.AVIATION...TIMING OF THE SURFACE LOW AND COLD FRONT WILL BE THE
PROBLEM FOR AVIATION THIS AFTERNOON.  GOOD MOISTURE ADVECTION AND
STRONG LIFTING AHEAD OF THE SYSTEM WILL CAUSE SCATTERED
THUNDERSTORMS...SOME SEVERE.  CURRENT RADAR INDICATES THUNDERSTORMS
ALONG A LINE FROM NORTH OF MILES CITY THROUGH WOLF POINT INTO CANADA
MOVING EAST AT ABOUT 25 MPH.  THE THUNDERSTORMS WILL MOVE ACROSS
EASTERN MONTANA AND NORTH DAKOTA THIS AFTERNOON AND TONIGHT.  STRONG
WINDS WILL DEVELOP BEHIND THE LOW...WITH LOW STRATUS A POSSIBILITY
IN WRAP AROUND MOISTURE...ESPECIALLY IN NORTH CENTRAL AND EASTERN
NORTH DAKOTA TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TWH/TSW
Hazardous weather outlook, Jul 9, 2:03 AM MST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
403 AM CDT MON JUL 9 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-100915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
403 AM CDT MON JUL 9 2007 /303 AM MDT MON JUL 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SEVERE THUNDERSTORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

RSL

The radar

The Bismarck radar (KBIS), 245 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 9 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Golden Valley

When
July 9, 2:35 PM MST to 2:45 PM MST
Where
Golden Valley County, Golva
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.730, -103.980

The storm was accompanied by pea size hail and very heavy rain.

Hail, Slope

When
July 9, 2:40 PM MST to 2:48 PM MST
Where
Slope County, 12 mi S of Amidon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.306, -103.320

Thunderstorm Wind, Golden Valley

When
July 9, 2:45 PM MST to 2:55 PM MST
Where
Golden Valley County, 11.91 mi SE of Golva
Measured
56 kt (64 mph) measured gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
46.608, -103.803

The storm was accompanied by nickel size hail 0.88 inch diameter and very heavy rain. There was some damage to siding.

Hail, Slope

When
July 9, 3:10 PM MST to 3:25 PM MST
Where
Slope County, 20 mi SE of Amidon
Measured
2 in hail
Property damage
$5,000
Reported by
Public
Coordinates
46.276, -103.024

The ground was white with hail at conclusion. Minor damage to buildings was reported.

Hail, Bowman

When
July 9, 3:20 PM MST to 3:35 PM MST
Where
Bowman County, 6 mi W of Rhame to Rhame
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.230, -103.775

Hail, Bowman

When
July 9, 3:35 PM MST to 3:45 PM MST
Where
Bowman County, 20 mi SW of Bowman
Measured
1 in hail
Reported by
Public
Coordinates
45.976, -103.695

Hail, Adams

When
July 9, 3:35 PM MST to 3:44 PM MST
Where
Adams County, 5 mi N of Hettinger
Measured
2 in hail
Reported by
Newspaper
Coordinates
46.072, -102.630

Hail, Adams

When
July 9, 4:15 PM MST to 4:30 PM MST
Where
Adams County, 15 mi ENE of Haynes
Measured
1 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
46.053, -102.181

Hail ranged from penny to quarter size. There was minor crop damage.

Thunderstorm Wind, Mountrail

When
July 9, 5:30 PM CST to 5:42 PM CST
Where
Mountrail County, Stanley
Measured
57 kt (66 mph) measured gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
48.320, -102.380

Spotter reports several trees down in the city of Stanley. Largest tree was approximately 16 inches in diameter. Two flag poles also broken off.

Thunderstorm Wind, Adams

When
July 9, 4:49 PM MST to 4:59 PM MST
Where
Adams County, 23 mi E of Hettinger
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
46.000, -102.151

This was an Automatic Weather Data Network (AWDN) observation.

Hail, McLean

When
July 9, 6:05 PM CST to 6:50 PM CST
Where
McLean County, 1 mi SE of Raub to 4 mi S of Emmet
Measured
1.5 in hail
Crop damage
$250,000
Reported by
NWS Storm Survey
Coordinates
47.740, -102.035

NWS storm survey completed for the tornado in Mclean County produced from the same supercell thunderstorm, revealed a path of crop destruction from near Raub to just south of Emmet. In some cases crop destruction looked to be 100 percent. The storm also produced a tornado and high thunderstorm wind of around 70 mph.

Thunderstorm Wind, Ward

When
July 9, 6:10 PM CST to 6:20 PM CST
Where
Ward County, Carpio
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.450, -101.750

Tornado, McLean

When
July 9, 6:25 PM CST to 6:34 PM CST
Where
McLean County, 12 mi S of Roseglen to 13.5 mi S of Roseglen
Rating
EF1
Path length
1.5 mi
Path width
60 yd
Injuries
4 direct, 0 indirect
Property damage
$80,000
Crop damage
$150,000
Reported by
NWS Storm Survey
Coordinates
47.577, -101.830

NWS storm survey was completed for this event. An EF1 tornado was confirmed to have occurred on the Fort Berthold Reservation of Mclean County starting from 6 miles south of White Shield and ending 8 miles south-southeast of White Shield. The path was about 1 1/2 miles long. One manufactured home was rolled and badly damaged near the beginning of the path. It had three occupants, one adult male and one adult female approximately in their 30's, and one four year old child. All three had minor injuries. A pickup truck at this location was totally destroyed as the home rolled onto it and the truck acted as a stop. Another manufactured home was completely destroyed about one mile from the first. It had one adult male occupant, age 53, who was seriously injured and hospitalized. There was also significant damage to crops in the area, with 100 percent crop loss in some fields caused by wind driven hail up to 1.5 inches in diameter. Wind speed estimated 105 mph.

Thunderstorm Wind, Ward

When
July 9, 6:35 PM CST to 6:45 PM CST
Where
Ward County, 7.62 mi S of South Prairie
Measured
67 kt (77 mph) estimated gust
Reported by
Public
Coordinates
47.940, -101.300

No damage was reported.

Thunderstorm Wind, Ward

When
July 9, 6:45 PM CST to 6:50 PM CST
Where
Ward County, 9.77 mi E of Douglas
Measured
67 kt (77 mph) estimated gust
Reported by
Public
Coordinates
47.850, -101.290

No damage was reported.

Thunderstorm Wind, McLean

When
July 9, 7:16 PM CST to 7:20 PM CST
Where
McLean County, 13 mi NW of Garrison
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
47.783, -101.618

Thunderstorm Wind, Sioux

When
July 9, 6:30 PM MST to 6:40 PM MST
Where
Sioux County, 10 mi S of Solen
Measured
83 kt (96 mph) estimated gust
Property damage
$75,000
Crop damage
$3,000
Reported by
NWS Storm Survey
Coordinates
46.285, -100.530

NWS storm survey completed for this event. Damage to outbuildings, grain bins, horse trailer, picnic benches, empty oil type drums, and other items on the farm. Storm survey determined the damage was caused by high thunderstorm wind gusts and not a tornado. Location 10 miles south and 1 east of Solen.

Hail, Emmons

When
July 9, 8:50 PM CST to 9:00 PM CST
Where
Emmons County, 4 mi W of Hague
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.030, -100.063

Hail, Emmons

When
July 9, 8:55 PM CST to 9:05 PM CST
Where
Emmons County, Westfield
Measured
1.75 in hail
Reported by
Public
Coordinates
46.030, -100.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyThe tornado archive for North Dakota, 2007Warnings in North Dakota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46979, 46895, 46980, 46897, 46898, 46918, 47253, 46919, 46974, 46982, 46920, 46984, 46970, 46985, 46986, 46987, 46978, 46925, 46926.